Idaho, 2012Wildfire in Idaho, August 8 to 12, 2012
August 8 to 12, 2012 · NWS PIH · 1 event in 1 county or zone
Lightning started two wildfires east of Pocatello in the mountains on August 8th. Both the Marsh Creek and South Toponts Wildfires grew to around 100 acres before being contained.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning started two wildfires east of Pocatello in the mountains on August 8th. Both the Marsh Creek and South Toponts Wildfires grew to around 100 acres before being contained.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 8, 1:05 PM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 8, 1:05 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
205 PM MDT WED AUG 8 2012
.SHORT TERM...UPPER RIDGE OVER THE ROCKIES IS PULLING A WELL
DEFINED PLUME OF MONSOON MOISTURE INTO SOUTH CENTRAL AND CENTRAL
IDAHO THIS AFTERNOON. SCATTERED TSTMS ARRE DEVELOPING OVER NE NV
AND MOVING NORTH. SCT TSTMS ARE EXPECTED TO CONTINUE INTO THE
EVENING ACROSS MAINLY THE WESTERN PARTS OF THE FCST AREA. MONSOON
MOISTURE WILL CONTINUE TO FLOW INTO ID ON THU...BUT IT WILL BE
SOMEWHAT LIMITED. TSTM COVERAGE ON THU SHOULD BE MAINLY ISOLD.
MOISTURE BECOMES MORE PLENTIFUL ON FRI...SO EXPECTING TSTM
COVERAGE TO INCREASE.
.LONG TERM...THE UPPER RIDGE GETS FLATTENED ON SATURDAY AS THE
NORTHERN STREAM ZONAL FLOW BECOMES MORE PRONOUNCED OVER THE PAC
NW. THIS PATTERN WILL PREVAIL INTO THE MIDDLE OF NEXT WEEK. THIS
WILL RESULT IN ISOLD MTN TSTMS...AND CLOSER TO NORMAL TEMPS.
HEDGES
&&
.AVIATION...SUB-TROPICAL MOISTURE INTERACTING WITH AN UPPER LEVEL
DISTURBANCE LIFTING INTO SW CANADA WILL PRODUCE MODERATE TO STRONG
THUNDERSTORMS OVER OUR WESTERN AREAS. LOOK FOR VICINITY THUNDERSTORMS
FOR KBYI AND KSUN. EXPECT OUTFLOW WINDS IN OR AROUND THUNDERSTORMS
UP TO 40 MPH. ONGOING WILDFIRES WILL PRODUCE AREAS OF SMOKE
POTENTIALLY LIMITING VISIBILITY TO AROUND 6 MILES ONCE AGAIN FOR
KSUN AND PERHAPS KBYI. WYATT
&&
.FIRE WEATHER...SUB-TROPICAL MOISTURE INTERACTING WITH AN UPPER
LEVEL DISTURBANCE LIFTING INTO SW CANADA WILL PRODUCE MODERATE TO
STRONG THUNDERSTORMS OVER THE CENTRAL IDAHO MOUNTAINS...EASTERN
MAGIC VALLEY AND THE WESTERN SOUTHERN HIGHLANDS. THUS...THE RED FLAG
WARNING FOR THUNDERSTORMS AND STRONG GUSTY WINDS WILL CONTINUE IN
THESE REGIONS THIS AFTERNOON AND EVENING. EXPECT THUNDERSTORM
ACTIVITY ALONG OUR EASTERN BORDERS TOMORROW AFTERNOON PARTICULARLY
ALONG THE WYOMING BORDER AND THE UPPER SNAKE HIGHLANDS. A PACIFIC
TROUGH HAS THE POTENTIAL TO BRING EVENING THUNDERSTORMS THURSDAY
NIGHT. LOOK FOR THESE THUNDERSTORMS TO CONTINUE FRIDAY INTO EARLY
FRIDAY EVENING. A RED FLAG WARNING MAY BE NEEDED THURSDAY NIGHT
THROUGH FRIDAY. THE UPPER LEVEL FLOW BECOMES MORE WESTERLY SATURDAY
BRINGING DRIER AND MORE STABLE CONDITIONS. MODELS ARE SHOWING
SLIGHTLY COOLER TEMPERATURES AND SLIGHTLY BREEZY WINDS EARLY NEXT
WEEK. AFTERNOON THUNDERSTORMS ACROSS OUR SOUTHERN BORDERS EARLY NEXT
WEEK ARE POSSIBLE AS WELL WITH THE RETURN OF MONSOONAL MOISTURE.
WYATT
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT
IDZ409-411-412-475>477.
&&
Hazardous weather outlook, Aug 8, 3:01 AM MST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
401 AM MDT WED AUG 8 2012
IDZ017>025-031-032-091000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
401 AM MDT WED AUG 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES
411...475....476 AND 477 FOR SCATTERED THUNDERSTORMS FROM NOON
THROUGH MIDNIGHT TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Wildfire, Caribou Highlands
- When
- August 8, 5:00 PM MST to August 12, 10:00 AM MST
- Where
- Caribou Highlands forecast zone
- Reported by
- Park/Forest Service
Lightning started two wildfires east of Pocatello in the mountains on August 8th. Both the Marsh Creek and South Toponts Wildfires grew to around 100 acres before being contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 8 to 11, 20123 deaths · 1 event
- Hail and Damaging Winds in Iowa, August 8, 2012$276,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 8, 20121 injured · $106,000 · 1.25 in hail · 12 events
- Flash Flood and Damaging Winds in Oklahoma, August 8, 2012$80,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Illinois, August 8, 2012$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 8, 2012$43,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in New York, August 8, 20121 injured · $35,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 8, 2012$22,000 · 1.5 in hail · 15 events
- Flood and Hail in Indiana, August 8 to 9, 2012$26,000 · 1 in hail · 7 events
- Damaging Winds in Ohio, August 8, 2012$22,000 · 50 kt wind · 4 events
- Lightning Strike and Heavy Rain in Florida, August 8, 20122 injured · 3 events
- Hail and Damaging Winds in Missouri, August 8, 2012$12,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411112.